Alabama, 2019

Hail and Lightning Strike in Alabama, May 1, 2019

May 1, 2019 · NWS BMX · 2 events in 1 county or zone

A weak short wave trough passing to the north of Alabama triggered afternoon thunderstorms across east Alabama. Much above normal temperatures and deep moisture produced very unstable conditions in the afternoon for the production of a few severe storms and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak short wave trough passing to the north of Alabama triggered afternoon thunderstorms across east Alabama. Much above normal temperatures and deep moisture produced very unstable conditions in the afternoon for the production of a few severe storms and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 2:10 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 1, 2:10 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
310 PM CDT Wed May 1 2019

.SHORT TERM...
Through Tonight.

No, the calendar does not say June. However, our airmass and
setup today is very much summer like in nature. This afternoon,
we have a Western Atlantic surface ridge with onshore flow present
across Central Alabama around the back side of the ridge. That is
allowing increasing amounts of warm and moist air to infiltrate
into the area. In the upper levels, we have weak southwest flow
aloft with small perturbations moving through it. With the heat of
the afternoon, this has been enough to spark isolated to
scattered areas of convection. This is expected to last until a
few hours after sunset after we cool off some. Daytime heating has
been efficient with temperatures running above normal. The status
quo should continue for tonight into Thursday with no major
airmass changes expected.

08

.LONG TERM...
Thursday through Saturday.

/Previous long term discussion from 335 AM CDT Wed May 1 2019/

The well advertised blocking ridge of the Southeast Coast will
continue to provide above average temperature to our area, along
with an airmass supportive of showers and thunderstorms heading into
the weekend. The big forecast challenge despite the supportive
boundary layer continues to be lifting mechanisms for rain and
convective development. With southwesterly flow aloft between the
ridge and longwave trough across the Upper Plains, most storm tracks
have remained well to our northwest. Until a synoptic scale eastward
shift in the current pattern takes place area-wide rain and/or
thunderstorms will hold off, which appears to be the case at least
until Saturday. For now we'll be keeping an eye on upstream
convection and associated shortwaves on Thursday and Friday. Thus,
warm temperatures (low to upper 80s) are likely for Thu/Fri
afternoon highs, with an increasing trend in PoPs during this time.

Thursday: PoPs are low overall (15-30%) with some expectations that
afternoon heating will approach convective temperatures and lead to
isolated to scattered showers and thunderstorms. The best chance for
rain resides in the far northwest overnight Thursday where possible
activity may linger from a shortwave traveling northeastward from
the ArkLaTex into the Ohio Valley.

Friday: Rain chances have been increased to account for activity
along an inverted surface trough moving northwest out of the Bahamas
into the northeastern Gulf. This will help provide an increase in
moisture, as well as low-level vorticity such that showers and
thunderstorms will result. It appears most of this activity will
remain in Georgia, so areas across the east have been handled with
~40% PoPs. This can be fine-tuned with any trajectory changes of the
surface trough. Areas across the north also have similar chances
with activity along a surface frontal boundary as it drifts
southward from the Ohio Valley. This helps suggest a nudge eastward
in the trough/ridge pattern, with a shortwave/area of convection
progged to move northeastward into the ArkLaTex by Saturday
morning.

Saturday: With effects of a lingering frontal boundary possibly in
the Central Alabama area and an upcoming shortwave, Saturday rain
chances are the highest for this forecast period. Have bumped up
PoPs area-wide to 50-70% (best chances north of I-20) in expectation
that better synoptic forcing will provide focus, as well as the
surface front, both of which should have enough instability/moisture
to support thunderstorms development. With a decent mid-level jet
max (H5 winds 30-50 kts downstream of the shortwave), 0-6 km bulk
shear ~30 kts may be enough to get some stronger multicell
clusters going if other factors/timing can come together. Due to
the low predictability of those mesoscale variables this far out,
will continue to keep mention of severe weather out of the HWO.
Either way, the shortwave will be rather transient with an exit to
our northeast expected by early Sunday morning.

Sunday through Tuesday.

A quieter period of weather with drier conditions by Sunday
afternoon can be expected and is provided by synoptic scale height
falls across much of the Eastern CONUS. Have kept some slight chance
PoPs in for Sunday as there are some questions with how quickly
drier air can advect into the region. We should experience a
decreasing trend from the northwest with rain chances tapering off
towards the evening given current expected timing. Despite the
blocking ridge to our southeast out of the picture towards next
week, upstream ridging is expected to develop across the Southern
CONUS with an anomalous trough/upper-low across the Northeast. As a
result, a return of warm/hot weather is on the way including a shot
at low 90s for some places if trends with this upcoming ridge
continue to strengthen. An upper-low headed from the California
Coast towards the Desert Southwest during this time will help
dictate how much amplification of the ridge takes place. Either way,
a 'not-so-zonal' upper-level configuration is looking more likely
for the entire CONUS next week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

We have a pattern typical of summer today with onshore flow and
heat induced convection possible for this afternoon and early
evening. Have introduced convection in for southern/eastern
terminals where the moisture/chances are the greatest. Otherwise,
southerly/some southwesterly winds are expected for this afternoon
with light overnight winds along with convection expected to
deteriorate in the hours after sunset.

08

&&

.FIRE WEATHER...

Overall warm conditions will continue through tonight. Isolated to
scattered convection is possible for portions of Central Alabama
through Thursday. Storm chances increase for Friday and into
Saturday, with improving conditions towards Sunday. Afternoon
relative humidity values are not expected to reach critical values
this week with increased low level moisture content. There are no
fire weather concerns at this time.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  87  63  85  63 /  20  20  20  50  30
Anniston    64  87  63  86  63 /  20  20  20  40  30
Birmingham  65  88  65  87  66 /  20  10  20  40  30
Tuscaloosa  65  88  65  87  65 /  20  10  20  30  30
Calera      64  86  64  85  64 /  20  10  20  40  30
Auburn      64  85  65  84  64 /  20  10  20  40  30
Montgomery  64  88  65  87  66 /  20  10  20  30  20
Troy        63  87  65  86  65 /  20  20  10  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/40
Hazardous weather outlook, May 1, 2:36 AM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Wed May 1 2019

ALZ011>015-017>050-021145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 1, 2:57 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
357 PM CDT Wed May 1 2019

ALZ044-012145-
Montgomery AL-
357 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
445 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pintlala to near Pike Road. Movement was north
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Montgomery, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Auburn University In Montgomery, Woodcrest, Maxwell Air
Force Base, Snowdoun, Waugh, Lagoon Park, Pintlala, Hunter, Alabama
State University, Hope Hull, Dannelly Field, Mount Meigs, Eastdale
Mall, Montgomery Riverwalk Stadium and Pinedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8642 3241 8640 3243 8640 3243 8635
      3241 8631 3244 8632 3245 8631 3246 8621
      3245 8618 3243 8619 3244 8618 3243 8615
      3243 8613 3242 8612 3242 8609 3241 8605
      3242 8603 3240 8601 3216 8601 3214 8641
TIME...MOT...LOC 2057Z 172DEG 17KT 3220 8637 3222 8608

32/Davis
Special weather statement, May 1, 3:35 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT Wed May 1 2019

ALZ043-012215-
Elmore AL-
435 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR ELMORE COUNTY UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery to Lagoon Park to Waugh. Movement
was north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Emerald Mountain, Jordan Lake, Ten
Cedar Estates, Blue Ridge, Dexter, Claud, Holtville, Yates Dam,
Wetumpka Municipal Airport, Jordan Dam and Wallsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 8612 3243 8613 3243 8619 3245 8618
      3250 8626 3247 8629 3249 8631 3241 8631
      3243 8635 3241 8641 3265 8641 3267 8618
      3260 8589 3245 8588 3244 8596 3245 8598
      3244 8599 3245 8599 3243 8600 3241 8605
TIME...MOT...LOC 2135Z 186DEG 21KT 3238 8640 3242 8622 3236 8601

32/Davis

The radar

The Maxwell AFB radar (KMXX), 40 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Elmore

When
May 1, 3:46 PM CST
Where
Elmore County, 2.82 mi SSE of Wetumpka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.510, -86.210

Quarter size hail near Walmart on Highway 231.

Lightning, Elmore

When
May 1, 4:15 PM CST
Where
Elmore County, 1.84 mi SSE of Wetumpka
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.524, -86.212

Lightning produced a house fire on River Ridge Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828319, 828320.